• Has anyone experienced chemo and radiation at the same time? What can I expect?

    Asked by jihorn on Thursday, June 21, 2012

    Has anyone experienced chemo and radiation at the same time? What can I expect?

    7 Answers from the Community

    7 answers
    • rob58's Avatar

      i had chemo and radiation at the same time for tonsil cancer.it lasted 7 weeks concurrent.i had nausea after recieving chemo but it only lasted about a day.i had weight loss and fatigue which was the worst part. it took me abot 3 months after treatment to get my energy back.try to stay actve as much as you can.stay hydrated with bottled water. also i had no hair loss.i recieved erbitux and cisplatin .i hope this helps all though we had different cancers. rob

      over 4 years ago
    • clemsoncash1's Avatar

      I had both for a stem cell transplant. It was two days of chemo followed by 3 days of total body radiation. I just felt like crud, it was never anything acute, just a general misery.

      over 4 years ago
    • Kellieslight's Avatar

      I apprecatied these replies folks as Im about to emabark on both as well. Thank you!

      over 4 years ago
    • CherylHutch's Avatar

      I think it probably really depends on what kind of chemo and how strong a dose of radiation you get. I was on Xeloda (pill form) chemo and daily radiation for 6 weeks... I didn't notice anything unusual. Maybe I was more tired than usual, but that didn't stop me from doing my daily activities.

      Just recently, I had 5 days of low dose radiation, but the chemo I was on (Vectibix) they didn't want me on it while I was on chemo, so we had to stop it about a month before the chemo. So I am guessing that some chemos interact with the radiation and not for the good, hence one can only be on one or the other.

      But if your oncologists have said it's ok to be on the chemo you are on, plus the radiation, then you should be fine :)

      Cheryl... in Vancouver

      over 4 years ago
    • mac101467's Avatar

      It really depends on the dosage of the chemo and the radiation levels they provide. I personally was sick every single day, but managed to push on. I was on Taxol and Cisplatin and 7,500 rads of radiation for 7 weeks. I had stage III Esophageal cancer. I lost a ton of weight because I could not eat or drink anything and the Drs opted for a feeding tube which I was afraid of, but then realized that I needed it and it was a great addition to make me stronger and help beat the beast within. If you wish to talk more about it, email me and we can chat back and forth and I will ( as everyone does here ) offer as much support as I can. I wish you the best and it is ok to be nervous. Just remember, these Drs and nurses know what to do to make it all the more comfortable and certain meds can help combat the nauseau you may experience.

      over 4 years ago
    • Lirasgirl33's Avatar

      Hi there. I was diagnosed with stage 3 cervical (adenocarcinoma) cancer. I went through 7 weeks of both chemo (Cisplatin) and external radiation. Chemo was only once a week ( Monday's), in which I spent 7-8 hours in the chemo infusion room at the hospital. After chemo on Monday's I would walk over to the radiation side of the cancer center for external radiation. I received radiation treatment Monday through Friday.

      The side effects that affected me the most were nausea, vomiting, fatigue, lack of appetite, weight loss, muscle/joint soreness, hair thinning, constipation, diarrhea, drop in red & white cell counts and just the overall feeling of being sick....knowing your body doesn't feel normal. Most of these side effects were mild. Think of them as discomforts your body will have to go through in order to get rid of this cancer. Address each discomfort as it comes along. I didn't get all of the side effects at one time together. Some came and went. Side effects from treatment vary from person to person.

      If any bit of advice I can give is to eat healthy...as healthy as you can even if your body is telling you the complete opposite. Treatment is destroying the cancer but at the same time destroying important tissue and cells that your body needs. The way you can fight back is by helping your body re-build tissue and produce cells with good nutrition. Speak to a nutritonist if you can. Also keep a good line of communication with your doctors. Ask questions of any concerns or doubts you have. Let them know of aches, pains, discomforts you are feeling. They can give you valuable info and even prescribe medication to alleviate some of them. Also, stay strong mentally. You will have days when you will feel like poo...but stay strong, get up, take a shower, put on your favorite music, etc....etc :) Do those things that make you happy and that put you in a good mood. Even when your body is telling you the opposite and you just want to lay in bed all day. I wish you all the best, stay strong and kick this cancer's hiney! I'm here if you have any other questions. :) Sending love and hugs.

      over 4 years ago
    • packerbacker's Avatar

      I had Cisplatin and 7 weeks of radiation. I felt a little nauseous, which was eased by medications, but mostly fatigued. It really depends on what type of chemo you will get, the dose of radiation, and your health at the beginning. I wish I could tell you how it will be, but I can't. I can wish you well, though! Good luck!!

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more squamous cell carcinoma, cervical cancer questions.  Also, don't forget to check out our Squamous Cell Carcinoma, Cervical Cancer page.